MAUDE Adverse Event Report: ANGIODYNAMICS RITA THERMOPADS - DISPERSIVE ELECTRODES; THERMO PAD, BLUE

ANGIODYNAMICS RITA THERMOPADS - DISPERSIVE ELECTRODES; THERMO PAD, BLUE
Model Number 700102649
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 03/17/2022
Type of Reportable Event Serious Injury
Event or Problem Description
An end user reported a patient issue with a thermo pad blue when used with a 25cm starburst xlie w tube set.Due to the patient having metal rod in thigh bone, only one blue pack rfa pad was used on opposite leg, while the second pad was attached to device in order to make the machine work correctly.A bag of ice was placed over the pad on the patient's leg before patient was draped by circulating nurse.An ablation of 6-7cm lesion was completed with electrode after performing one 6cm ablation and two 4cm ablations on the lesion.It was noted that the generator did lose power due to a loose power cord, which occurred during heating to target temperature.Ultimately, power was restored and the ablation was restarted from step 1.No adverse reactions were observed during or after power loss.An angiodynamics rep was present in the room and monitored the pad temp; ensuring it never increased higher than 35 degrees celsius.The thermopads were not replaced or moved after the generator shutdown.The ablation was successful and the patient went to the floor.Shortly after, the end user, in the operating room, reported that the patient had a nickel size burn on their right thigh above the knee, under where the pad was located.The hospital initiated their burn protocol to treat the affected site and the physician who performed the procedure was notified.The burn was treated with bacitracin and then dressed.The patient was monitored and later discharged from the hospital.This medwatch is not to report a device malfunction, but to report an adverse patient effect post procedure.There was no report of a device malfunction or patient complication during the procedure.
 
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint description of patient had nickel size burn due to thermo pad cannot be confirmed given the nature of this serious adverse event.No rfa probe or thermo pad devices used during the procedure were returned for evaluation, mainly due to no reported malfunction of either device.Potential root cause for the patient burn is position of the thermo pads due to the patient's unique situation of having metal rod in leg.This is the only reported complaint for this failure mode (pad burns) in the past 15 months for the rfa product family, as such, this is deemed to be an isolated incident.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: placement of the thermo pads on the patient may be a contributing factor to the pad burn event.Directions for use is provided with the thermo pad device and contains the following statement: risk of pad burns: there is a risk of pad burns when using any electrosurgical device.With a monopolar device this risk will always exist.The thermopad and its instructions for use on proper placement are designed to minimize that risk as much as possible.However, a risk still exists and tends to be greater in cases where ablation times are longer and more power is used.Warnings: if the rf generator shuts down for a thermopad over temperature error or if the generator is shut off or rebooted for any reason, the thermopads must be replaced and moved at least 4cm from their original location.Improper placement of the thermopads may result in a skin burn or poor electrical performance of the system.Do not place one pad closer to the ablation site than the other.They should be at the same level.Failure to achieve good skin contact by the entire adhesive surface and/or proper connection to the rf generator may result in a burn or poor electrical performance.Avoid pad placement over scars, bony prominences, metal prostheses, or ecg electrodes.Avoid placement of a metal object (i.E.A metal prosthesis) in the path between the active electrode and the dispersive electrodes as it could heat up.Pediatric or geriatric patients may be at an increased risk of pad burns.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
RITA THERMOPADS - DISPERSIVE ELECTRODES
Common Device Name
THERMO PAD, BLUE
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key13977653
Report Number1317056-2022-00064
Device Sequence Number5567581
Product Code GEI
UDI-Device IdentifierH7877001026490
UDI-PublicH7877001026490
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K031926
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number700102649
Device Catalogue Number700102649
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2022
Supplement Date Received by Manufacturer04/26/2022
Initial Report FDA Received Date04/01/2022
Supplement Report FDA Received Date05/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age73 YR
Patient SexFemale